March 16 (HealthDay News) -- Taser stun guns, used by some police forces, can cause brain-related problems such as seizures, according to a Canadian study.
Researchers analyzed a case involving a police officer in his 30s who was mistakenly hit in the upper back and head by two Taser barbs meant for a suspect. After he was hit, the officer collapsed and lost consciousness. He stopped breathing, his eyes rolled forward, he foamed at the mouth, and his arms and legs jerked for about one minute. After regaining consciousness, the officer was confused for many minutes.
These symptoms are different from the usual temporary incapacitation effects caused by Tasers, noted Dr. Richard Wennberg and colleagues at Toronto Western Hospital and the University of Toronto.
A neurological exam of the officer after the incident revealed mild traumatic brain injury and post-concussion syndrome related to head impact, either from the Taser shot or the fall to the ground during his seizure.
"Until now, most reports of Taser-related adverse events have understandably concentrated on cardiac complications associated with shots to the chest. Our report shows that a Taser shot to the head may result in brain-specific complications," the researchers concluded.
The study is in the March 17 issue of the Canadian Medical Association Journal.
SOURCE: Canadian Medical Association Journal, news release, March 16, 2009